Texas, 2012

High Wind in Texas, February 11 to 12, 2012

February 11 to 12, 2012 · NWS MAF · 1 event in 1 county or zone

An extensive period of high winds occurred through Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An extensive period of high winds occurred through Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 11, 4:33 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 11, 4:33 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CST SAT FEB 11 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF IFR CIGS HAS DEVELOPED IMMEDIATELY BEHIND A COLD FRONT
MOVING INTO THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. CIGS
BKN008-010 ARE EXPECTED THROUGH 15Z AT MAF/HOB/INK. LOW CIGS ALSO
POSSIBLE AT CNM/PEQ/FST BUT CONFIDENCE NOT HIGH ENOUGH TO PUT IN
THE TAFS. THERE IS A CHANCE CLOUDS COULD HANG AROUND A LITTLE PAST
15Z AND HOB AND AN AMENDMENT MAY BE NECESSARY. EASTERLY WINDS WILL
INCREASE BEHIND THE FRONT AND REMAIN BREEZY THROUGH THE DAY BEFORE
DIMINISHING TONIGHT. CIGS BKN200-250 WILL LOWER TONIGHT TO
BKN060-100 BY 12Z. WINTRY PRECIP WILL BEGIN JUST AFTER THIS TAF
PERIOD ENDS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 416 AM CST SAT FEB 11 2012/

SHORT TERM...
A STEADY STREAM OF COLD AIR WILL CONTINUE TO FUNNEL SOUTHWESTWARD
TOWARD THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO TODAY COURTESY
OF A SPRAWLING SURFACE HIGH PRESSURE SYSTEM BUILDING SOUTH FROM
THE NORTHERN PLAINS. HIGH TEMPERATURES TODAY WILL BE 10 TO 20
DEGREES COLDER THAN YESTERDAY. THE COLDER AIR WILL INTENSIFY AND
CONTINUE TO SINK SOUTH TONIGHT AND SHOULD MAKE IT AS FAR AS THE
RIO GRANDE RIVER.

FOR LATE TONIGHT THROUGH SUNDAY EVENING THE LATEST GUIDANCE
CONTINUES TO TREND COLDER AND COLDER WITH ANY SIGNIFICANT WARMING
BEING DELAYED UNTIL EVENING MOST AREAS. THE MAJOR CHANGES TO THE
FORECAST FOR SUNDAY AND SUNDAY EVENING WAS TO KEEP THE FREEZING
AND FROZEN PRECIPITATION GOING THROUGH THE ENTIRE DAY FROM THE
EASTERN SLOPES OF THE MOUNTAINS NORTHEASTWARD INTO MUCH OF THE
TRANS PECOS AND PERMIAN BASIN INCLUDING SOUTHEAST NEW MEXICO
PLAINS. EXPANDED THE WINTER STORM WATCH TO INCLUDE THE GUADALUPE
MOUNTAINS AND THE REMAINDER OF THE SOUTHEAST NEW MEXICO PLAINS
SUNDAY WITH COLDER TEMPERATURES PERSISTING THROUGHOUT THE DAY WITH
INCREASING AMOUNTS OF MOISTURE. ALSO INCREASED SNOW AMOUNT GRIDS
IN EDDY AND LEA COUNTIES AND ACROSS THE TRANS PECOS AND GUADALUPE
AND DAVIS MOUNTAINS. THE PRECIPITATION SHOULD BEGIN TO WIND DOWN
AFTER MIDNIGHT AND CHANGE TO ALL LIQUID EXCEPT ACROSS THE EXTREME
NORTHERN PERMIAN BASIN WHERE A SLIGHT CHANCE OF A MIXTURE WILL
CONTINUE.

LONG TERM...
RAPID WARMING IS EXPECTED MONDAY AS THE UPPER TROUGH EXITS EAST AND
IS REPLACED BY A BROAD AND FLAT RIDGE. UNDERCUT GUIDANCE A FEW
DEGREES MONDAY GIVEN THE POSSIBILITY OF SNOW OR A WET GROUND BUT
MONDAY WILL BE MUCH DIFFERENT FROM SUNDAY. CONTINUED WESTERLY FLOW
WILL BRING EVEN WARMER TEMPERATURES TUESDAY BEFORE ANOTHER WEAK
FRONT KNOCKS TEMPS BACK DOWN. THERE MAY BE SOME SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY WITH THE PASSAGE OF AN
UPPER TROUGH BUT HAVE LEFT OUT OF THE FORECAST FOR NOW.

THE END OF NEXT WEEK COULD BE INTERESTING WITH ANOTHER UPPER LEVEL
LOW DROPPING INTO NORTHERN MEXICO AND AN AMPLIFYING RIDGE
OVERRIDING THE LOW INTO THE NORTHERN ROCKIES. THIS WILL SEND A
SURGE OF COLDER AIR SOUTH THURSDAY CONTINUING INTO FRIDAY THOUGH
TEMPS WILL NOT BE FAR FROM NORMAL. HOWEVER INCREASING CLOUDS AND THE
POSSIBILITY OF PRECIP FROM THE UPPER LOW COULD MEAN TEMPS ARE
CURRENTLY A BIT HIGH AND MAY NEED TO BE ADJUSTED DOWN SHOULD CURRENT
TRENDS HOLD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST SUNDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Feb 11, 4:40 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 AM CST SAT FEB 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
540 AM CST SAT FEB 11 2012 /440 AM MST SAT FEB 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT FOR THE PASSES OF THE
GUADALUPE MOUNTAINS. NORTHEAST WINDS OF 35 TO 45 MPH WITH A FEW
GUSTS NEAR 60 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTRY MIX OF RAIN...FREEZING RAIN...SLEET AND SNOW WILL BE
POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS SUNDAY
INTO SUNDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES OVER A SHALLOW
DOME OF COLD AIR NEAR THE SURFACE. A WINTER STORM WATCH REMAINS FOR
SOUTHESTERN NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...TRANS
PECOS REGION...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 11, 9:20 AM MST to February 12, 6:49 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Northeast winds of 40 to 46 mph occurred for an extended period of time through Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362167.